The Lambrechts-Stanley model of configuration spaces. (English) Zbl 1422.55031

Let \(M\) be a closed smooth manifold, and let \[ \mathrm{ Conf}_k(M)=\{ (x_1,\ldots, x_k)\mid x_i\not= x_j \, \forall i\not= j\} \] denote the ordered configuration space of \(k\) points in \(M\). It is natural to ask whether the homotopy type of \(M\) determines the homotopy type of \(\mathrm{ Conf}_k(M)\). An example of R. Longoni and P. Salvatore [Topology 44, No. 2, 375–380 (2005; Zbl 1063.55015)] shows that this is not necessarily the case. However, their example is not simply connected, and the question of the homotopy invariance of \(\mathrm{ Conf}_k(-)\) for simply connected closed manifolds remains open.
A model for a simply connected space \(X\) is a commutative differential graded algebra (CDGA) \(A\) quasi-isomorphic to the CDGA of piecewise polynomial forms \(A^\ast_{\mathrm{ PL}}(X)\). If \(M\) is a smooth manifold, then a real model for \(M\) is a CDGA quasi-isomorphic to the CDGA of de Rham forms \(\Omega^\ast_{\mathrm{dR}}(M)\). In [Ann. Sci Éc. Norm. Supér. 41, No. 4, 497–511 (2008; Zbl 1172.13009)], P. Lambrechts and D. Stanley proved that any simply connected closed manifold \(M\) admits a model \(A\) which satisfies Poincaré duality. In [Algebr. Geom. Topol. 8, No. 2, 1191–1222 (2008; Zbl 1152.55004)] the same authors built, out of such a Poincaré duality model, a CDGA \(\mathrm{ G}_{ A}(k)\) that is quasi-isomorphic to \(A^\ast_{\mathrm{PL}}(\mathrm{ Conf}_k(M))\) as a dg-module.
In this paper, the author considers the real homotopy type of \(\mathrm{ Conf}_k(M)\). He shows that for any Poincaré duality model \(A\) of \(M\) and for all \(k\geq 0\), \(\mathrm{ G}_{ A}(k)\) is a model for the real homotopy type of \(\mathrm{ Conf}_k(M)\). This result then implies the real homotopy invariance of \(\mathrm{ Conf}_k(-)\) for simply connected closed smooth manifolds. The author also shows that if the dimension of the manifold is at least \(4\), then his model is compatible with the action of the Fulton-MacPherson operad, assuming the manifold is framed. The proofs are inspired by Kontsevich’s proof of the formality of the little disks operad.


55R80 Discriminantal varieties and configuration spaces in algebraic topology
55P62 Rational homotopy theory
18D50 Operads (MSC2010)
Full Text: DOI arXiv


[1] Arnol’d, V.I.: The cohomology ring of the group of dyed braids. Mat. Zametki 5, 227-231 (1969). https://doi.org/10.1007/978-3-642-31031-7_18
[2] Axelrod, S., Singer, I.M.: Chern-Simons perturbation theory. II. J. Differ. Geom. 39(1), 173-213 (1994). http://projecteuclid.org/euclid.jdg/1214454681 · Zbl 0827.53057
[3] Ayala, D., Francis, J.: Factorization homology of topological manifolds. J. Topol. 8(4), 1045-1084 (2015). https://doi.org/10.1112/jtopol/jtv028 · Zbl 1350.55009
[4] Boardman, J.M., Vogt, R.M.: Homotopy Invariant Algebraic Structures on Topological Spaces. Lecture Notes in Mathematics, vol. 347. Springer, New York (1973) · Zbl 0285.55012
[5] Boavida de Brito, P., Weiss, M.: Manifold, calculus and homotopy sheaves. Homol. Homot. Appl. 15(2), 361-383 (2013). https://doi.org/10.4310/HHA.2013.v15.n2.a20 · Zbl 1291.18025
[6] Campos, R., Willwacher, T.: A model for configuration spaces of points (2016). arXiv:1604.02043v3 · Zbl 07723338
[7] Cattaneo, A.S., Mnëv, P.: Remarks on Chern-Simons invariants. Commun. Math. Phys. 293(3), 803-836 (2010). https://doi.org/10.1007/s00220-009-0959-1 · Zbl 1246.58018
[8] Cohen, F.R.: The Homology of \[\mathscr{C}_{n+1}Cn+1\] Spaces, \[n \ge 0\] n≥0 Spaces, \[n \ge 0\] n≥0. Lecture Notes in Mathematics, vol. 533, 3rd edn, pp. 207-351. Springer, New York (1976). https://doi.org/10.1007/BFb0080467
[9] Cohen, F.R., Taylor, L.R.: Computations of Gelfand-Fuks cohomology, the cohomology of function spaces, and the cohomology of configuration spaces. In: Geometric Applications of Homotopy Theory (Proceedings of the Inernational Conference, Evanston, IL, 1977), I. Lecture Notes in Mathematics, vol. 657, pp. 106-143. Springer, New York (1978). https://doi.org/10.1007/BFb0069229
[10] Cordova Bulens, H.: Rational model of the configuration space of two points in a simply connected closed manifold. Proc. Am. Math. Soc. 143(12), 5437-5453 (2015). https://doi.org/10.1090/proc/12666 · Zbl 1335.55012
[11] Dolgushev, V., Willwacher, T.: Operadic twisting - with an application to Deligne’s conjecture. J. Pure Appl. Algebra 219(5), 1349-1428 (2015). https://doi.org/10.1016/j.jpaa.2014.06.010 · Zbl 1305.18032
[12] Fadell, E., Neuwirth, L.: Configuration spaces. Math. Scand. 10, 111-118 (1962) · Zbl 0136.44104
[13] Félix, Y., Halperin, S., Thomas, J.C.: Rational Homotopy Theory. Graduate Texts in Mathematics, vol. 205. Springer, New York (2001). https://doi.org/10.1007/978-1-4613-0105-9
[14] Félix, Y., Oprea, J., Tanré, D.: Algebraic Models in Geometry. Oxford Graduate Texts in Mathematics, vol. 17. Oxford University Press, Oxford (2008) · Zbl 1149.53002
[15] Félix, Y., Thomas, J.C.: Configuration spaces and Massey products. Int. Math. Res. Not. 2004(33), 1685-1702 (2004). https://doi.org/10.1155/S1073792804140270 · Zbl 1078.55018
[16] Fresse, B.: Modules Over Operads and Functors. Lecture Notes in Mathematics, vol. 1967. Springer, New York (2009). https://doi.org/10.1007/978-3-540-89056-0 · Zbl 1178.18007
[17] Fresse, B.: Homotopy of Operads and Grothendieck-Teichmüller Groups. Mathematical Surveys and Monographs, vol. 217. Amer. Math. Soc, New York (2017) · Zbl 1375.55007
[18] Fresse, B., Willwacher, T.: The intrinsic formality of \[E_n\] En-operads. J. Eur. Math. Soc. (2018). (in press) · Zbl 1445.18014
[19] Fulton, W., MacPherson, R.: A compactification of configuration spaces. Ann. Math. 139(1), 183-225 (1994). https://doi.org/10.2307/2946631 · Zbl 0820.14037
[20] Giansiracusa, J., Salvatore, P.: Formality of the framed little 2-discs operad and semidirect products. In: Homotopy Theory of Function Spaces and Related Topics, vol. 519 in Contemp. Math., pp. 115-121. Amer. Math. Soc., New York (2010). https://doi.org/10.1090/conm/519/10236 · Zbl 1209.18008
[21] Goodwillie, T.G., Weiss, M.: Embeddings from the point of view of immersion theory: part ii. Geom. Topol. 3, 103-118 (1999). https://doi.org/10.2140/gt.1999.3.103 · Zbl 0927.57028
[22] Guillén Santos, F., Navarro, V., Pascual, P., Roig, A.: Moduli spaces and formal operads. Duke Math. J. 129(2), 291-335 (2005). https://doi.org/10.1215/S0012-7094-05-12924-6 · Zbl 1120.14018
[23] Hardt, R., Lambrechts, P., Turchin, V., Volić, I.: Real homotopy theory of semi-algebraic sets. Algebra Geom. Topol. 11(5), 2477-2545 (2011). https://doi.org/10.2140/agt.2011.11.2477 · Zbl 1254.14066
[24] Hinich, V.: Homological algebra of homotopy algebras. Commun. Algebra 25(10), 3291-3323 (1997). https://doi.org/10.1080/00927879708826055 · Zbl 0894.18008
[25] Khoroshkin, A., Willwacher, T.: Real models for the framed little \[n\] n-disks operads (2017). arXiv:1705.08108v2
[26] Knudsen, B.: Betti numbers and stability for configuration spaces via factorization homology. Algebr. Geom. Topol. 17(5), 3137-3187 (2017) · Zbl 1377.57025
[27] Knudsen, B.: Higher enveloping algebras. Geom. Topol. (2018). (in press) · Zbl 1460.17018
[28] Kontsevich, M.: Operads and motives in deformation quantization. Lett. Math. Phys. 48(1), 35-72 (1999). https://doi.org/10.1023/A:1007555725247 · Zbl 0945.18008
[29] Kontsevich, M., Soibelman, Y.: Deformations of algebras over operads and the Deligne conjecture. In: Conférence Moshé Flato 1999, Vol. I (Dijon), no. 21 in Math. Phys. Stud., pp. 255-307. Kluwer Acad. Publ. (2000) · Zbl 0972.18005
[30] Kriz, I.: On the rational homotopy type of configuration spaces. Ann. Math. 139(2), 227-237 (1994). https://doi.org/10.2307/2946581 · Zbl 0829.55008
[31] Lambrechts, P., Stanley, D.: The rational homotopy type of configuration spaces of two points. Ann. Inst. Fourier (Grenoble) 54(4), 1029-1052 (2004). http://aif.cedram.org/item?id=AIF_2004__54_4_1029_0 · Zbl 1069.55006
[32] Lambrechts, P., Stanley, D.: Poincaré duality and commutative differential graded algebras. Ann. Sci. Éc. Norm. Supér. 41(4), 495-509 (2008) · Zbl 1172.13009
[33] Lambrechts, P., Stanley, D.: A remarkable DGmodule model for configuration spaces. Algebraic Geom. Topol. 8(2), 1191-1222 (2008). https://doi.org/10.2140/agt.2008.8.1191 · Zbl 1152.55004
[34] Lambrechts, P., Volić, I.: Formality of the little \[NN\]-disks operad. Mem. Am. Math. Soc. 230(1079), viii+116 (2014). https://doi.org/10.1090/memo/1079 · Zbl 1308.55006
[35] Loday, J.L., Vallette, B.: Algebraic Operads. No. 346 in Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences]. Springer, New York (2012). https://doi.org/10.1007/978-3-642-30362-3
[36] Longoni, R., Salvatore, P.: Configuration spaces are not homotopy invariant. Topology 44(2), 375-380 (2005). https://doi.org/10.1016/j.top.2004.11.002 · Zbl 1063.55015
[37] May, J.P.: The Geometry of Iterated Loop Spaces. Lectures Notes in Mathematics, vol. 271. Springer, New York (1972). https://doi.org/10.1007/BFb0067491 · Zbl 0244.55009
[38] Moriya, S.: Non-formality of the odd dimensional framed little balls operads. Int. Math. Res. Not. (2017). https://doi.org/10.1093/imrn/rnx144 · Zbl 1440.18039
[39] Nash, J.: Real algebraic manifolds. Ann. Math. 2(56), 405-421 (1952) · Zbl 0048.38501
[40] Neisendorfer, J., Miller, T.: Formal and coformal spaces. ILL. J. Math. 22(4), 565-580 (1978). http://projecteuclid.org/euclid.ijm/1256048467 · Zbl 0396.55011
[41] Perelman, G.: The entropy formula for the Ricci flow and its geometric applications (2002). arXiv:math/0211159v1 · Zbl 1130.53001
[42] Perelman, G.: Ricci flow with surgery on three-manifolds (2003). arXiv:math/0303109v1 · Zbl 1130.53002
[43] Petersen, D.: Minimal models, gt-action and formality of the little disk operad. Sel. Math. (N.S.) 20(3), 817-822 (2014). https://doi.org/10.1007/s00029-013-0135-5 · Zbl 1312.55008
[44] Salvatore, P., Wahl, N.: Framed discs operads and Batalin-Vilkovisky algebras. Q. J. Math. 54(2), 213-231 (2003). https://doi.org/10.1093/qjmath/54.2.213 · Zbl 1072.55006
[45] Ševera, P.: Formality of the chain operad of framed little disks. Lett. Math. Phys. 93(1), 29-35 (2010). https://doi.org/10.1007/s11005-010-0399-z · Zbl 1207.55008
[46] Sinha, D.P.: Manifold-theoretic compactifications of configuration spaces. Sel. Math. (N.S.) 10(3), 391-428 (2004). https://doi.org/10.1007/s00029-004-0381-7 · Zbl 1061.55013
[47] Sinha, D.P.: A pairing between graphs and trees (2007). arXiv:math/0502547v3
[48] Sullivan, D.: Infinitesimal computations in topology. Inst. Hautes Études Sci. Publ. Math. 47(47), 269-331 (1977) · Zbl 0374.57002
[49] Tamarkin, D.E.: Formality of chain operad of little discs. Lett. Math. Phys. 66(1-2), 65-72 (2003). https://doi.org/10.1023/B:MATH.0000017651.12703.a1 · Zbl 1048.18007
[50] Tognoli, A.: Su una congettura di Nash. Ann. Scuola Norm. Sup. Pisa 3(27), 167-185 (1973) · Zbl 0263.57011
[51] Totaro, B.: Configuration spaces of algebraic varieties. Topology 35(4), 1057-1067 (1996). https://doi.org/10.1016/0040-9383(95)00058-5 · Zbl 0857.57025
[52] Turchin, V.: Context-free manifold calculus and the Fulton-MacPherson operad. Algebr. Geom. Topol. 13(3), 1243-1271 (2013). https://doi.org/10.2140/agt.2013.13.1243 · Zbl 1275.57034
[53] Willwacher, T.: M. Kontsevich’s graph complex and the Grothendieck-Teichmüller Lie algebra. Invent. Math. 200(3), 671-760 (2014). https://doi.org/10.1007/s00222-014-0528-x · Zbl 1394.17044
[54] Willwacher, T.: The homotopy braces formality morphism. Duke Math. J. 165(10), 1815-1964 (2016). https://doi.org/10.1215/00127094-3450644 · Zbl 1346.53077
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.